Questions about Vyvanse

Discussion in 'General Parenting' started by Jamieh, Jun 10, 2013.

  1. Jamieh

    Jamieh New Member

    So E has been taking Vyvanse for a few weeks. he is taking around 12-15mg every morning. It's hard to tell exactly how much because of the way it's dissolved and measured out. But most days I'm able to get his dosage pretty good and he does well on it. But it wears off after 9 hours and he is CRAZY when it wears off. I don't know if we are noticing it more because he i pretty calm during the day or if it's making him more wild when he's off of it? He like makes crazy noises and bounces off the furniture. He done this before he was on medications but I think not as bad...Has anyone else noticed this with- their kids? we have an appointment with- his pediatrician in a couple of weeks to discuss how he is doing on the medications. So I plan to ask her about it too. But overall they do seem to be helping him.
     
  2. InsaneCdn

    InsaneCdn Well-Known Member

    I had to go look up what Vyvanse is made of (generic components or related components).
    It's a stimulant - somewhat related to Dexedrine, NOT related to methylphenidate-based medications like Ritalin and Concerta.

    Stims... do wear off. And they DO have a re-bound effect.
    Sometimes more, sometimes less. Depends on the kid, the dosage, and a raft of other factors.

    How long between when the dose wears off, and bed-time?
    If you have a 3-4 hour window, there are fast-acting versions of most of these medications, that can be given to "tide over" until bedtime, but you can't use a second long-acting... or they won't get any sleep.
     
  3. Jamieh

    Jamieh New Member

    they have been wearing off around 6pm. Sometimes 7 and he goes to bed between 8:30 and 9. So I don't really think another medication would be needed. I just wonder if the rebound effect will ease up after he has been on it for a while. I was like counting the minutes til bedtime this evening lol
     
  4. InsaneCdn

    InsaneCdn Well-Known Member

    He's only 5!

    What time does he get the medications in the morning? any way to start that a bit later and cover part of the evening?

    Will it ever get better? well... we found that rebound effect for methylphenidate really dropped when the kids hit puberty...
     
  5. LittleDudesMom

    LittleDudesMom Well-Known Member Staff Member

    My son took Vyvanse for about six years. He didn't really have negative rebound from that medication since it metabolizes slowly over a long period of the typical 11-hour effect time. As a matter of fact, we put him on Vyvanse to ease the medication hit of stims like adderall.

    He did experience rebound from another stimulant medication when he was much younger. Every child metabolizes their stimulant differently. What one child experiences is totally different from another. I would venture a guess that the rebound, and any other side effects, will lessen over time once his body adjusts to the medication. But that's just a guess....

    Keep an eye and write down anything you may be concerned about to speak to the doctor about. Was it his pediatrician that diagnosis'd and rx'd the medication? I see he is in counseling. Most of us have found a pediatrician is really good at "body" issues but not so with "mind" issues. Most of us have found good psychiatrists (psychiatrist) for medications and good tdocs (psychologist/clinical therapist) for therapy.

    Sharon
     
  6. justour2boys

    justour2boys Momto2Boys

    When my oldest was using Vyvance, he did have afternoon rebound so we added Tenex (guanfacine) in the afternoon. We used the generic guanfacine and it was a small afternoon dose only. I really helped "smooth out" the rebound effect and it had a side benefit of helping with sleep.

    FYI, guanfacine also comes in a once a day, name brand version called Intuniv.
     
  7. Jamieh

    Jamieh New Member

    He takes his medications between 7:30 and 8 in the morning. He turns 6 in august and will start kindy so we are trying to figure out what works so he will be all settled by the time he starts school.
     
  8. joders

    joders New Member

    My stepson was prescribed Vyvanse (10mg) about 2 months ago to go along with his zoloft (50mg) prescription...we're going to ask the dr. to take him off of it, so far we have tried vyvanse and concerta now and both drugs just make him even more hyperactive (and I hate to say it but ANNOYING) than usual. he doesn't stop talking, he argues more, some of his behaviors have become more frequent, and he whines and tantrums more often....I don't think this has anything to do with a rebound effect for us anyways, because it continues this way throughout the day. I'm not sure the dr's are right in prescribing him ADHD medications, as he's never been diagnosed with ADHD and so far the 2 medications they have given has made his issues worse. the only drug we have seen a positive effect from so far is the zoloft.
     
  9. Anxworrier

    Anxworrier New Member

    My difficult child is almost 14 and did very well wi vyvanse last school yr. didn't take it this summer. Hoping that he doesn't get negative about starting it again next week when school starts. He has no reason to be negative since it helped him, and he never complained of side effects, nor did I notice any. But he is a contrary fella, he really has a hard time going along with anything. It's like he just needs to fight me on most everything.

    I wonder too if it affects kids differently who have diff issues. My difficult child doesn't have the hyper side of the equation, but definitely the add side. So maybe I don't see rebound because that behavior isn't there without the medication?

    I wish you luck this school yr! I pray daily that we have a smooth year!
     
Loading...